MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER,

ANGIODYNAMICS SMART PORT; PORT & CATHETER,
Model Number CT80STPD
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
A patient had a smartport single titanium ct vtx port.It was reported the port catheter had cracked and fractured inside the patient.The port was removed and replaced.The patient did not experience any adverse effects, harm, or require medical intervention because of this incident.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description of port catheter tubing fractured/detached inside patient cannot be confirmed, no complaint sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.Device history record review of the indicated packaging/assembly/catheter lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: the directions for use (dfu) that is provided in the reported kit contains the following directions and precautions: contraindications: · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings: · do not use syringes smaller than 10 ml syringe when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.· do not forcefully flush the port system with any syringe size.After confirmation of patency by detecting no resistance and the presence of a blood return, use syringes appropriately sized for the medication being injected.Do not transfer the medication to a larger syringe.Failure to ensure patency of the catheter prior to power injection studies may result in port system failure and patient injury may occur.· do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure and patient injury may occur.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.· a blood return should be present prior to usage of device for any therapy or testing.· do not attempt to measure the patient's blood pressure on the arm in which a peripheral system is located, since catheter occlusion or other damage to the catheter could occur.· if the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Precautions: to avert device damage and/or patient injury during catheter placement: · avoid accidental device contact with sharp instruments and mechanical damage to the catheter material.· use only smooth-edged atraumatic clamps or forceps.· do not use the catheter if there is any evidence of mechanical damage or leaking.· avoid sharp or acute angles during implantation which could compromise the patency of the catheter lumen.· carefully follow the catheter to port connection technique provided in the dfu to ensure proper device connection and to avoid catheter damage.· assure tight connection between port body and catheter.· after implantation or any treatment via the port, the system should be flushed with normal saline for injection per institutional protocol.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).New information: a2, a3, a4, a6, b3, b5, b7, d6a, d6b.
 
Event or Problem Description
Angiodynamics receieved user medwatch report reference (b)(4).The report provided event information that was not originally provided.Per the report: "patient had mediport placed a few months ago in the left subclavian for chemotherapy use with fluoroscopy confirmation of position.A couple of months after it was placed, after therapy administered, edema the port needle was removed.Edema was noted around the port site along with ecchymosis.Patient reported the area was a little tender to the touch, but did not complain of any discomfort during the infusion.Patient was instructed to apply ice to the area when she got home, and to call if symptoms worsen.Same day, the patient completed her last chemotherapy treatment without any difficulty with the port.Port was ordered to be removed prior to radiation therapy.Two days later, patient arrived to the emergency department complaining of fever and chills with recent hematoma of port site.Chest x-ray 1 view showed "left chest port in place via the left subclavian vein.Catheter terminates along the cavoartial junction".Patient was started on iv antibiotics.Three days after arriving to ed, surgery attempted to remove the mediport at the bedside.However procedure was complicated by finding the "port not in continuity with a fractured separation just distal to blue flange".Post procedural chest x-ray confirmed "the infusion port itself is no longer seen.Most of the catheter remains in place again with the tip projected in the region of the right atrium." patient was taken to the operating room the same day to retrieve the residual catheter found in the infraclavicular space.Blood cultures drawn are negative for growth.Catheter tip cultured was also negative for growth.".
 
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
Returned for evaluation was one smartport.As received, the blue boot and approximately 9 cm of catheter tubing were returned attached to the smartport device.Review of the returned port, with catheter tubing attached, showed that the distal tip end of the catheter tubing (0cm mark) was attached to the port body with subsequent catheter markings increasing (1cm, 2cm, 3cm, etc.); this is a backwards connection.In addition, the blue boot connector was assembled onto the port housing backwards.How to attach the blue boot and tubing is provided in the product dfu.The customer's reported complaint description of port catheter tubing fractured and detached is confirmed based on evaluation of the returned port and catheter tubing.The catheter was returned in two pieces with a fracture at approximately the 9 cm mark, 9 cm from the port body.The fracture is jagged in appearance.The area near the fracture is discolored and the ink marking is worn off.No manufacturing non-conformances were observed during sample review.The catheter met dimensional specifications.The cross-section of the catheter adjacent the fracture does not show any abnormalities or thin spots.A definitive root cause could not be determined, however based on the location of the fracture, about 9 cm from the port body, and the discoloration and jagged nature of the fracture, the most likely root cause is pinch-off syndrome, which is cautioned in the directions for use as a potential complication of an indwelling catheter that is placed sub-clavian.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the directions for use (dfu) that is provided in the reported kit contains the following directions and precautions: contraindications · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings: · do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure and patient injury may occur.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Precautions to avert device damage and/or patient injury during catheter placement: carefully follow the catheter to port connection technique provided in the dfu to ensure proper device connection and to avoid catheter damage.Assure tight connection between port body and catheter.After implantation or any treatment via the port, the system should be flushed with normal saline for injection per institutional protocol.Potential complications use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: catheter pinch-off pinch-off syndrome pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key14621095
Report Number1317056-2022-00085
Device Sequence Number14550607
Product Code LJT
UDI-Device IdentifierH787CT80STPD0
UDI-PublicH787CT80STPD0
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberCT80STPD
Device Catalogue NumberCT80STPD
Device Lot Number5708020
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer06/21/2022
07/21/2022
08/15/2022
Initial Report FDA Received Date06/07/2022
Supplement Report FDA Received Date06/27/2022
07/28/2022
08/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age66 YR
Patient SexFemale
Patient Weight113 KG
Patient RaceWhite